How to avoid dangerous interactions between medications, food
They are foods that are supposed to be good for you, but if you are taking many common medications, certain foods can cause serious reactions.
[WEB EXTRA: FDA guide on Food-Drug interactions ]
You've probably seen the little sticker on medicine bottles that says, "Take with food" or "Take on an empty stomach." It's because food in your stomach changes the absorption of medications, making them more or less potent. But the warnings go beyond that.
For example, a grapefruit and a banana sound like a healthy way to start your day, but not if you are on certain blood pressure or cholesterol medications.
If a patient is taking a banana a day, and they're also taking a medication that can increase their potassium, then both together might make their potassium too high, and that can actually cause some cardiac problems," said Nancy MacDonald, a pharmacist at Henry Ford Hospital in Michigan.
ACE inhibitors like lisinipril are an example of that risky combination.
Grapefruit interacts with many different medications -- both increasing and decreasing the effectiveness. If you are on statins for cholesterol or take certain antihistamines, pay attention to your grapefruit consumption.
Dairy products, plus other foods rich in calcium, are another potential problem group. Those can interfere with certain medicines, including the antibiotics tetracycline, doxycycline and ciprofloxacin.
Anyone on thyroid replacement also needs to pay attention to what they eat.
"The correct way to take a thyroid medication is to take it on an empty stomach," MacDonald said.
Foods with soy -- including soy sauce, tofu, and soy milk -- can affect absorption of thyroid drugs, but many experts also believe something about the soy also worsens thyroid conditions.
Pickled, cured and fermented foods contain the compound tyramine.
"The medicines you need to be concerned about with tyramine are the monoamine oxidase inhibitors, some Parkinson's medications," MacDonald said.
That combination can produce a dangerous increase in blood pressure.
The blood thinner warfarin, or Coumadin, is sensitive to vitamin K rich food, including a long list of healthy things like kale and other leafy greens. If you are on coumadin, it is essential to talk to your doctor or pharmacist about your diet.
Finally, don't overlook warnings about alcohol. Most medications and alcohol do not mix. Often problems like drowsiness and confusion can occur, but far more serious problems are possible. For example, alcohol plus the common antimicrobial Flagyl causes most people to become violently ill.
"Severe nausea, severe vomiting, they could have very bad dizziness," warned MacDonald.
So if the bottle says "No alcohol," there's a good reason why.
Pharmacists are a great resource. When you start a new medication, it's always a good idea to ask whether you should take it with meals or not and if there are any specific foods that should be avoided.
To learn more about these and other food and drug interactions, click here.
Copyright 2015 by ClickOrlando.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.